Missouri, 2006

Flood in Missouri, March 9 to 10, 2006

March 9 to 10, 2006 · NWS PAH · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 8, 9:38 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 8, 9:38 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
938 PM CST WED MAR 8 2006

.UPDATE...
MAIN SENSIBLE WEATHER UPDATE FOR THIS EVENING WAS TO FURTHER
REFINE OVERNIGHT TEMPERATURE/DEWPOINT PROFILE...INCREASE WINDS
AFTER MIDNIGHT AND INCREASE POPS/QPF FOR TONIGHT AND TOMORROW.
TEMPERATURE AND DEWPOINTS WERE EFFECTIVELY RAISED FROM THE
AFTERNOON PACKAGE...WITH WINDS ADJUSTED FOR THE LATER HALF OF THE NIGHT.

MEAN WARM FRONTAL BOUNDARY FROM SURFACE AND ALOFT HAS MOVED NORTH
OF WFO PAH FORECAST AREA...HOWEVER...THE EFFECTIVE RAIN COOLED
BOUNDARY FROM EARLIER CONVECTION HAS KEPT LOW LEVEL /1-3KFT/
FRONTEGENETIC FORCING OVER SERN MO AND SOUTHERN IL. THE RUC...12KM
NAM AND 40KM GFS STILL KEEP A MEAN AXIS OF MOISTURE FLUX
CONVERGENCE NEAR THE SURFACE /0-1KM/ FROM CHARLESTON MO TO WAYNE
CITY IL THROUGH 3 AM THIS MORNING. THE 00Z 40KM RUC/NAM SEEM TO
HAVE A BETTER HANDLE ON THE UPPER JET ALONG THE EAST SIDE OF THE
MEAN TROUGH VS. THE 00Z 40 KM GFS...SO ANTICIPATE THAT LARGE SCALE
LIFT WILL BE MAINTAINED ACROSS THE WFO PAH FORECAST AREA THROUGH
THE NIGHT.

AT THIS TIME...RAINFALL AMOUNTS IN SERN MO/SWRN IL...MAINLY WEST
OF A KPOF-KMDH LINE SHOULD REMAIN BELOW FLASH FLOOD POTENTIAL FOR
NOW. SOME ISOLATED FLOODING MAY BE POSSIBLE NORTH OF THIS LINE
EARLY THURSDAY...BUT THE DURATION AND INTENSITY IS TOO UNCERTAIN
FOR ME TO CONSIDER ANY AREAL FLOOD WATCH AT THIS TIME. THE HEAVY
RAIN WORDING ALREADY IN THE TEXT PRODUCTS SHOULD HANDLE THE
SITUATION AT THIS TIME. I DID RAISE QPF VALUES OVERNIGHT FOR THE
WFO PAH FORECAST AREA TO REFLECT ANTECEDENT AND NEAR TERM
CONVECTION TRENDS.

THE 12KM NAM/40KM GFS AND RUC CONTINUE TO KEEP THE BEST CAPE/POS
BOUYANCY...LIFTED INDEXES...VORTICITY GENERATION PARAMETERS
FOCUSED SERN MO BETWEEN 12-15Z. THIS APPEARS SIMILAR TO THE EARLY
SREF RUNS FROM THE SPC WEB SITE...WITH THE FOCUS FOR TORNADIC
POTENTIAL NEAR THE BOOTHEEL IN THE MORNING. OVERNIGHT CREW WILL NEED TO
MONITOR FOR DISCRETE STORM OR SHORT SEGMENT DEVELOPMENT NEAR OR
SHORTLY AFTER DAYBREAK OVER SERN MO...MAINLY WEST OF A POPLAR
BLUFF/GREENVILLE MO LINE.

SMITH

&&

.PREV DISCUSSION... (ISSUED 250 PM CST WED MAR 8 2006)

DISCUSSION...

BIGGEST CHALLENGES WITH THIS PACKAGE CONTINUE TO BE POPS...PRECIP
AMOUNTS...AND SEVERE WEATHER POTENTIAL.

MAJOR UPPER LEVEL PATTERN CHANGE ADVERTISED BY GFS FOR MANY DAYS IS
CURRENTLY UNDERWAY...WITH A FULL LATITUDINAL TROF SETTING UP JUST
EAST OF THE CONTINENTAL DIVIDE. THIS PATTERN WILL MOVE EAST AND BE
REPLACED BY YET ANOTHER WESTERN UPPER TROF BY THE WEEKEND...ASSURING
US OF A CONTINUED FEED OF SUBTROPICAL MOIST AIR FROM OFF THE CA
COAST.

WARM FRONT SITUATED JUST NORTH OF THE FORECAST AREA TODAY HAS PROVIDED
THE FOCUS FOR MOST OF THE RAINFALL...AS EXPECTED. ADDITIONAL SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE IN THE WARM SECTOR (OUR AREA)
TONIGHT. A FEW OF THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WIND GUSTS THIS EVENING...BUT EXPECT THE BRUNT OF THE SEVERE WEATHER
THREAT TO COME LATE TONIGHT AND DURING THE DAY ON THURSDAY.

A SURFACE TROF AND POTENT MID LEVEL SHORT WAVE ARE STILL ON TRACK TO
CROSS THE FORECAST AREA ON THURSDAY. THIS WILL BRING A SWATH OF
SHOWERS AND THUNDERSTORMS...WITH SOME OF THE STORMS LIKELY
REACHING SEVERE LEVELS. WIND PROFILES LOOK MORE THAN SUFFICIENT TO
SUPPORT SEVERE STORMS...AND THE SFC TROF/MID LVL SHORT WAVE SHOULD
PROVIDE PLENTY OF LIFT. 12Z GFS CONTINUES TO BE MORE GENEROUS IN ITS
INSTABILITY FORECAST...NOW WITH A STRIP OF -2 TO -4 LIS FORECAST BY
18Z THU OUT AHEAD OF THE SURFACE FRONT. THUS...WILL BE ON THE
LOOKOUT FOR A POSSIBLE SEVERE WEATHER WATCH DURING THE DAY
THU...MOST LIKELY A TORNADO WATCH BECAUSE OF THE STRONG WIND FIELDS.
IF STORMS REMAIN DISCRETE...AND DO NOT EVOLVE QUICKLY INTO A SQUALL
LINE...COULD BE A RISK OF A SUBSTANTIAL TORNADO EVENT OVER SOUTHERN
PORTIONS OF THE QUAD STATE REGION.

STILL LOOKS AS THOUGH FRIDAY WILL BE A DRY DAY. HOWEVER..RESPITE
COULD BE QUITE BRIEF AS ANOTHER WARM FRONT SHOULD DEVELOP SOUTH OF
THE REGION FRIDAY EVENING...AND THEN MOVE RAPIDLY NORTH ACROSS THE
AREA LATE FRIDAY NIGHT. THIS FEATURE IN CONJUNCTION WITH 40 KT
SOUTHERLY H85 JET NOSING ACROSS IT COULD LEAD TO A REDEVELOPMENT OF
SHOWERS AND STORMS LATE FRIDAY NIGHT/SAT MORNING.

THEN...ANOTHER SURFACE FRONT SHOULD APPROACH FROM THE WEST SATURDAY
NIGHT TIME FRAME AND PRODUCE ANOTHER ROUND OF POTENTIALLY HEAVY RAIN
WITH SCATTERED THUNDERSTORMS. NEEDLESS TO SAY...WITH THIS TYPE OF
STAGNANT UPPER PATTERN PERSISTING INTO EARLY NEXT WEEK...WE WILL
CONTINUE TO MONITOR THE FLOODING POTENTIAL AS WELL AS THE SEVERE
STORM POTENTIAL. HAVE DECIDED TO WAIT AND SEE WHAT THIS FIRST SYSTEM
DELIVERS BEFORE WE GET TOO EXCITED ABOUT THE FLOODING POTENTIAL
THEREAFTER.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MEFFERT
Hazardous weather outlook, Mar 8, 12:37 PM CST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1237 PM CST WED MAR 8 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091845-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1237 PM CST WED MAR 8 2006

...MODERATE RISK OF SEVERE THUNDERSTORMS ON THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THROUGH TONIGHT...MAINLY OVER
SOUTHEAST MISSOURI...WESTERN KENTUCKY AND SOUTHERN ILLINOIS.
LARGE HAIL AND GUSTY WINDS MAY ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK ON
THURSDAY. THE AREAS AT GREATEST RISK OF SEVERE WEATHER...INCLUDING
THE POSSIBILITY OF LONG TRACK TORNADOES...ARE SOUTHEAST
MISSOURI...WESTERN KENTUCKY...AND THE SOUTHERN TIP OF ILLINOIS.
WIND DAMAGE AND LARGE HAIL ARE ALSO SIGNIFICANT CONCERNS.

A LOW PRESSURE SYSTEM WILL TRACK NORTHEAST ACROSS SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS ON THURSDAY. VERY STRONG WINDS
ALOFT...COMBINED WITH THE APPROACH OF THE LOW AND UNSEASONABLY
HIGH HUMIDITY...WILL CREATE FAVORABLE CONDITIONS FOR SEVERE STORMS.

AT LEAST ONE OR TWO MORE EPISODES OF THUNDERSTORMS AND HEAVY RAIN
ARE POSSIBLE SATURDAY NIGHT THROUGH MONDAY NIGHT. SEVERE THUNDERSTORMS
ARE POSSIBLE AGAIN DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS IS POSSIBLE THROUGH TONIGHT...MAINLY OVER
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. ACTIVATION OF SPOTTERS
IS MORE LIKELY ACROSS THE ENTIRE REGION ON THURSDAY.

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Butler

When
March 9, 12:15 AM CST to March 10, 4:00 PM CST
Where
Butler County, Countywide
Reported by
NEWSPAPER
Coordinates
36.717, -90.433

Flooding of streets and highways was reported in Poplar Bluff and throughout the county. Several city streets were closed in Poplar Bluff. A car wound up in a flooded ditch after trying to navigate a flooded street. In rural parts of the county, Highway 158 east of Harviell was covered with floodwaters for more than one mile. The road was barricaded by road workers. On County Road 558, a motorist was assisted from his truck after he lost sight of the flooded road and went into a flooded ditch. Water was over the road near the intersection of Highway 142 and Highway EE, making travel nearly impossible.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493913.